Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 18, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 13, 2018, 4:38 PM EDT for Arenac County, Gladwin County, Ogemaw County, Michigan. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2018, 4:38 PM EDT (20:38 UTC)
- Expired
- Jul 13, 2018, 5:30 PM EDT
- In force
- 52 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Arenac County, MI, Gladwin County, MI, Ogemaw County, MI
The radar
The NCL Michigan radar (KAPX), 95 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 4:46 PM EDT | TSTM WND DMG | 5 Ne Hockaday, MI | SEVERAL REPORTS OF TREES DOWN AND POWER LINE DAMAGE ACROSS THE NORTH HALF OF GLADWIN COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
574
WUUS53 KAPX 132038
SVRAPX
MIC011-051-129-132130-
/O.NEW.KAPX.SV.W.0018.180713T2038Z-180713T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
438 PM EDT FRI JUL 13 2018
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Northwestern Arenac County in northern Michigan...
Northern Gladwin County in northern Michigan...
Southern Ogemaw County in northern Michigan...
* Until 530 PM EDT.
* At 438 PM EDT, a severe thunderstorm was located near Hockaday, or
11 miles north of Gladwin, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Alger, Standish, Sterling, Maple Ridge, Hockaday, Bowmanville and
Skidway Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4403 8458 4416 8455 4416 8437 4418 8436
4418 8388 4398 8389
TIME...MOT...LOC 2038Z 274DEG 35KT 4415 8445
HAIL...1.00IN
WIND...60MPH
$$
MEK2 follow-up statements
898
WWUS53 KAPX 132110
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
510 PM EDT FRI JUL 13 2018
MIC051-129-132120-
/O.CAN.KAPX.SV.W.0018.000000T0000Z-180713T2130Z/
Gladwin MI-Ogemaw MI-
510 PM EDT FRI JUL 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GLADWIN AND SOUTHERN
OGEMAW COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4400 8414 4400 8417 4416 8417 4416 8388
4398 8389
TIME...MOT...LOC 2110Z 272DEG 40KT 4414 8395
$$
MIC011-132130-
/O.CON.KAPX.SV.W.0018.000000T0000Z-180713T2130Z/
Arenac MI-
510 PM EDT FRI JUL 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHWESTERN ARENAC COUNTY...
At 510 PM EDT, a severe thunderstorm was located over Maple Ridge, or
7 miles northeast of Sterling, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Alger, Standish, Sterling and Maple Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4400 8414 4400 8417 4416 8417 4416 8388
4398 8389
TIME...MOT...LOC 2110Z 272DEG 40KT 4414 8395
HAIL...<.75IN
WIND...60MPH
$$
MEK553
WWUS53 KAPX 132123
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
523 PM EDT FRI JUL 13 2018
MIC011-132131-
/O.EXP.KAPX.SV.W.0018.000000T0000Z-180713T2130Z/
Arenac MI-
523 PM EDT FRI JUL 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ARENAC COUNTY
WILL EXPIRE AT 530 PM EDT...
The storm which prompted the warning is moving into eastern Arenac
County. Therefore, this warning will be allowed to expire. However
gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Warning still remains in effect for eastern
Arenac County until 615 PM.
LAT...LON 4400 8414 4400 8417 4416 8417 4416 8388
4398 8389
TIME...MOT...LOC 2121Z 274DEG 35KT 4413 8381
$$
MEKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:36 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 13, 3:36 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 336 PM EDT Fri Jul 13 2018 .NEAR TERM...(Through Tonight) Issued at 334 PM EDT Fri Jul 13 2018 ...Another round of showers and thunderstorms expected tonight... High impact weather potential: Perhaps some gusty thunderstorms producing locally heavy rain. Pattern synopsis/forecast: Weak convective cold pool augmented cold front continues to make slow progress east into northern Lake Michigan and eastern Wisconsin this afternoon. Band of enhanced deep layer moisture (local 12z sounding precipitable water value of 1.76 inches) out ahead of this front across northern lower Michigan. Showers and thunderstorms beginning to kick off once again as differential heating boundaries interact with boundary layer cape profiles topping 1k joules/kg (especially where skies have cleared across portions of northern lower Michigan). Nothing severe, but moisture rich airmass has resulted in some briefly high rainfall rates. Primary forecast concerns/challenges: Addressing additional shower and thunderstorm potential tonight. Thunderstorm intensity as well as heavy rain potential will also need to be addressed. Details: Per the usual, another challenging forecast with regards to convective evolution. Airmass should continue to destabilize for a few more hours yet, once again especially across portions of northern lower Michigan (especially along and south of M-32). Approaching cold front working over this moisture rich and increasingly unstable environment should support additional shower/storm development into this evening. Still watching possible development of upstream convective induced waves and congealed cold pools which may only help the shower producing cause. Per trends, expect the most organized activity to arrive/develop very late this afternoon and evening when instability and larger scale lift are best juxtaposed. Area remains removed from latest SPC marginal risk as most unstable environment has developed further upstream across Wisconsin. Still feel a few strong storms remain possible given slowly strengthening mid level wind fields atop that marginally unstable atmosphere. Both gusty winds and small hail are possible with the most organized and intense updrafts through this evening. Weak wave passing along decaying surface reflection may allow additional activity to continue well after midnight. Of course, airmass stabilization/outflow propagation will likely have a significant influence how convective trends play out through the overnight. As already revealed by today's activity, any storms tonight will be capable of producing very heavy rainfall rates. Will continue to highlight the heavy rain and strong storm potential in our hazardous weather graphics and text products. && .SHORT TERM...(Saturday through Monday) Issued at 334 PM EDT Fri Jul 13 2018 ...Still unsettled Saturday, dry Sunday, with more rain Sunday night into Monday... High Impact Weather Potential...Some thunderstorms possible Saturday and again late Sunday night into Monday. Pattern Synopsis/Forecast...A slow-moving front and associated sheared out mid-level wave will sag into central Lower Michigan Saturday morning, gradually drifting farther downstate through the day. These features will keep the main focus for additional showers and storms across the southern half of the forecast area through Saturday afternoon. However, developing lake breezes interacting with a warm and muggy airmass may trigger some loosely organized activity anywhere across northern Michigan through early evening. Weak surface high pressure and some drier air will filter in from the north by Sunday, as broad upper ridging drifts overhead. A closed low spinning across south-central Canada will bring another cold front through northern Michigan late Sunday night into Monday. Primary Forecast Concerns...Rain/thunder chances Saturday and late Sunday night into Monday. Humid conditions will linger into Saturday with PWATs still somewhat high through the day, ranging from ~1" north to ~1.8" south. The front and mid-level wave will still provide some weak forcing for some lingering showers and possibly a storm or two during the morning hours, mainly south of M-32. By afternoon the better forcing will move downstate, but developing lake breezes may trigger some additional "pop up" variety showers and storms. This will have the greatest likelihood of occurring over northern Lower where moisture will be more favorable, but eastern Upper won't be entirely immune. The big question for Saturday's convection potential will revolve around lingering clouds and their impacts on instability. Guidance shows quite a bit of cloud cover hanging on through the morning generally south of M-68, with clearing skies farther north (have adjusted temps to account for this differential heating pattern). Expect the cloud cover to thin to some extent as we head into late morning and early afternoon, which should allow enough time for destabilization to occur before lake breezes get going. MLCAPEs up to ~1000 J/kg will be possible, highest over interior northern Lower. Activity would probably be scattered at best and will quickly dissipate with loss of daytime heating. Quiet weather expected heading into Sunday as high pressure, drier air, and the upper ridge axis all move across northern Michigan. Since this time yesterday, models have eliminated any shower potential given the drier air and greater subsidence overhead. With lots of sun, Sunday looks to be the warmest day with highs commonly in the mid to upper 80s, perhaps hitting 90F in a few spots. Lake breezes will again be possible. Next weather maker arrives late Sunday night into Monday as another cold front approaches. Recent model runs have been trending less impressive with this system, however, leaving many questions still unanswered. The GFS still places northern Lower under an impressive plume of moisture with PWs approaching 2" in northeast Lower. Other guidance (namely NAM and Canadian) have much lower moisture in place. Am inclined to lean towards a drier solution given all models have trended less impressive, but still think there will be decent potential for rain, including some thunderstorms. Monday will still be fairly warm and humid, especially across northeast Lower. && .LONG TERM...(Monday night through Friday) Issued at 334 PM EDT Fri Jul 13 2018 High Impact Weather Potential...None. Quiet weather arrives by the start of the period with showers and storms exiting our east behind the departing cold front. An expansive area of high pressure and a much drier airmass will build into the region Tuesday through Wednesday, providing near-normal temperatures and dry conditions. The high will slowly exit the region on Thursday, followed by possibly another shot of rain by next Friday as a mid level trough lifts northeast out of the Plains. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 133 PM EDT Fri Jul 13 2018 Challenging forecast with regards to convection evolution through this entire taf period. Do believe mainly VFR conditions will prevail, with the best chance for lower conditions expected later today into tonight when perhaps more organized shower and thunderstorm activity crosses the area. Given uncertainty, both with regards to temporal and spatial evolution of any storms, will continue vicinity wording. Any storms that do impact the taf locations will be capable of producing variable gusty winds and brief periods of heavy rain, as well as lower cigs. Shower/storms threat expected to continue into Saturday. && .MARINE... Issued at 334 PM EDT Fri Jul 13 2018 A weak, slow-moving front sitting over northern Lower Michigan will provide additional chances for showers and thunderstorms tonight into Saturday, though severe weather is not expected. High pressure then builds in from the north on Sunday. Winds will become light tonight and remain so through the weekend. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...MB SHORT TERM...MK LONG TERM...MK AVIATION...MB MARINE...MK
Hazardous weather outlook, Jul 13, 3:40 PM EDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 340 PM EDT Fri Jul 13 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-141200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 340 PM EDT Fri Jul 13 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Rest of this afternoon and tonight. Scattered thunderstorms will impact northern Michigan at times through tonight. While severe storms are not expected, any strong storms will be capable of producing wind gusts to 50 mph and penny size hail. The greatest threat for stronger storms will be along and south of M-68. In addition, any thunderstorms will be capable of producing locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of thunderstorms across northern lower Michigan again on Saturday, but severe weather is not expected. Additional thunderstorms will be possible across all of northern Michigan late Sunday night through Monday evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 2:46 AM EDT | Special Marine Warning | APX | 59 min | |
| Jul 13, 4:25 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw, Roscommon | 35 min |
| Jul 13, 4:45 PM EDT | Special Marine Warning | APX | 2 hr | |
| Jul 13, 4:55 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 36 min |
| Jul 13, 5:15 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Iosco | 47 min |
| Jul 13, 7:34 PM EDT | Special Marine Warning | APX | 56 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.